Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 451, NWS Tulsa, OK

October 9, 2017Craig County, Ottawa County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Oct 9, 2017, 7:15 PM CDT for Craig County, Ottawa County, Oklahoma. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 9, 2017, 7:15 PM CDT (00:15 UTC)
Expired
Oct 9, 2017, 7:50 PM CDT
In force
35 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Craig County, OK, Ottawa County, OK

The radar

The Tulsa radar (KINX), 105 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 9, 2:57 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.3 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2017-10-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 297 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2017-10-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
297 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
1833 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

563 
WUUS54 KTSA 100015
SVRTSA
OKC035-115-100115-
/O.NEW.KTSA.SV.W.0451.171010T0015Z-171010T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tulsa OK
715 PM CDT MON OCT 9 2017

The National Weather Service in Tulsa has issued a

* Severe Thunderstorm Warning for...
  Northeastern Craig County in northeastern Oklahoma...
  Northern Ottawa County in northeastern Oklahoma...

* Until 815 PM CDT

* At 715 PM CDT, a severe thunderstorm was located 4 miles west of
  Welch, moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations in or near the path include...
  Miami...                          Commerce...
  Quapaw...                         Welch...
  Bluejacket...                     Treece...
  Picher...                         Peoria...
  Cardin...                         Pyramid Corners...

This includes Interstate 44 between mile markers 308 and 324.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3700 9462 3690 9462 3677 9524 3700 9527
TIME...MOT...LOC 0015Z 238DEG 24KT 3685 9517 

HAIL...1.25IN
WIND...60MPH
 
$$

69
3 follow-up statements
641 
WWUS54 KTSA 100030
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
730 PM CDT MON OCT 9 2017

OKC035-115-100115-
/O.CON.KTSA.SV.W.0451.000000T0000Z-171010T0115Z/
Craig OK-Ottawa OK-
730 PM CDT MON OCT 9 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHEASTERN CRAIG AND NORTHERN OTTAWA COUNTIES...

At 730 PM CDT, a severe thunderstorm was located near Welch, moving
northeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations in or near the path include...
Miami...                          Commerce...
Quapaw...                         Welch...
Treece...                         Picher...
Peoria...                         Cardin...

This includes Interstate 44 between mile markers 309 and 324.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3700 9462 3690 9462 3683 9509 3688 9517
      3700 9514
TIME...MOT...LOC 0030Z 240DEG 27KT 3691 9506 

HAIL...1.00IN
WIND...60MPH
 
$$

69
895 
WWUS54 KTSA 100042
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
742 PM CDT MON OCT 9 2017

OKC035-100052-
/O.CAN.KTSA.SV.W.0451.000000T0000Z-171010T0115Z/
Craig OK-
742 PM CDT MON OCT 9 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CRAIG COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. therefore the warning has been cancelled.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
northeastern Oklahoma.

LAT...LON 3690 9462 3684 9500 3694 9500 3695 9499
      3696 9502 3697 9504 3698 9503 3699 9504
      3700 9503 3700 9462
TIME...MOT...LOC 0042Z 238DEG 24KT 3695 9497 

$$

OKC115-100115-
/O.CON.KTSA.SV.W.0451.000000T0000Z-171010T0115Z/
Ottawa OK-
742 PM CDT MON OCT 9 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHERN OTTAWA COUNTY...

At 742 PM CDT, a severe thunderstorm was located 5 miles west of
Commerce, moving northeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations in or near the path include...
Miami...                          Commerce...
Quapaw...                         Treece...
Picher...                         Peoria...
Cardin...                         

This includes Interstate 44 between mile markers 309 and 324.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3690 9462 3684 9500 3694 9500 3695 9499
      3696 9502 3697 9504 3698 9503 3699 9504
      3700 9503 3700 9462
TIME...MOT...LOC 0042Z 238DEG 24KT 3695 9497 

HAIL...1.00IN
WIND...60MPH
 
$$

69
167 
WWUS54 KTSA 100050
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
750 PM CDT MON OCT 9 2017

OKC115-100100-
/O.CAN.KTSA.SV.W.0451.000000T0000Z-171010T0115Z/
Ottawa OK-
750 PM CDT MON OCT 9 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN OTTAWA COUNTY IS
CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore the warning has
been cancelled.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
northeastern Oklahoma.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Tulsa.

LAT...LON 3690 9462 3684 9500 3694 9500 3695 9499
      3696 9502 3697 9504 3698 9503 3699 9504
      3700 9503 3700 9462
TIME...MOT...LOC 0047Z 238DEG 24KT 3698 9491 

$$

69

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 9, 6:38 PM CDT, 37 minutes earlier.

Area forecast discussion, Oct 9, 6:38 PM CDT, 37 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
638 PM CDT Mon Oct 9 2017

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Scattered thunderstorms will affect the northeast Oklahoma
over the next few hours. While showers and thunderstorms
will impact the western Arkansas later this evening and
possibly overnight as a cold front moves through the area.
Strong gusty northwest winds and stratus are expected to move
into the region behind the front overnight and continuing into Tuesday.
Went with ceilings around 2500 ft at the TAF sites, however
lower ceilings are a definite possibility.

&&

.PREV DISCUSSION... /Issued 310 PM CDT Mon Oct 9 2017/

DISCUSSION...
Scattered thunderstorms are expected to develop over the next
couple of hours in the vicinity of a cold front that is now pushing
through central Oklahoma as the cap weakens. The airmass across eastern
Oklahoma has become increasingly unstable this afternoon as low level
moisture surges into the region with surface dew points now in the
the lower 60s to lower 70s. This has resulted in surface based
cape values in the 1500 to 2500 j/kg range. Deep layer shear continues to
strengthen this afternoon as a mid-level low begins to move out of
the rockies and into the plains. With that said, some of the storms
could become strong to severe this afternoon and into the evening
hours as the cold front moves into the region. While large hail and
damaging winds will be the main concern, there is a tornado threat
across northeast Oklahoma late this afternoon and early evening across
northeast Oklahoma as the associated surface low moves into the area. The
threat for severe weather will diminish later this evening as the storms
push east into the less favorable atmosphere. The overall chance of showers will
end later tonight into Tuesday morning as cold front shifts to the east
of the area and the mid-level pushes of to the northeast of the area.

Temperatures will be considerably cooler on Tuesday behind the front
with highs only in the 50s and 60s under mostly cloudy skies. Temperatures
will rebound late in the week and into the weekend as the low level
flow becomes southerly in advance of the next storm system to affect
the area as we move into Saturday night into Sunday. Will continue
low end showers and thunderstorm chances with this frontal boundary.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   89  51  59  42 /  30  80  10   0
FSM   92  63  66  46 /  10  60  20   0
MLC   92  54  64  44 /  10  60  10   0
BVO   87  50  56  39 /  60  80  20   0
FYV   87  60  60  42 /  10  60  20   0
BYV   88  62  64  43 /  10  40  20  10
MKO   90  54  61  43 /  20  60  10   0
MIO   86  52  55  41 /  20  80  20   0
F10   90  52  61  43 /  20  60  10   0
HHW   93  58  69  47 /  10  50  10   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

AVIATION...10
Hazardous weather outlook, Oct 9, 4:47 PM CDT, 2 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
447 PM CDT Mon Oct 9 2017

ARZ001-002-010-011-019-020-029-OKZ049-053>076-101030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
447 PM CDT Mon Oct 9 2017

...SEVERE WEATHER EXPECTED LATE THIS AFTERNOON AND INTO THIS EVENING ACROSS
NORTHEAST OKLAHOMA...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Late this Afternoon and Tonight.
TORNADO.
	RISK...Limited.
	AREA...Mainly along and north of Interstate 44.
	ONSET...Ongoing.

SEVERE THUNDERSTORM.
	RISK...Elevated.
	AREA...Mainly northeast Oklahoma.
	ONSET...Ongoing.

FLASH FLOOD.
	RISK...Limited.
	AREA...Mainly northeast Oklahoma.
	ONSET...Ongoing.

HEAVY RAIN.
	RISK...Limited.
	AREA...Mainly northeast Oklahoma.
	ONSET...Ongoing.

SIGNIFICANT WINDS.
	RISK...Limited.
	AREA...West of Highway 75 in eastern Oklahoma.
	ONSET...Mainly after Midnight.

DISCUSSION...
There is an elevated risk of severe storms across northeast
Oklahoma late this afternoon and into the evening. Large hail
to 2 inches in diameter, damaging winds to 65 mph, and isolated
tornadoes will be possible. There is a limited risk of severe
storms over the remainder of eastern Oklahoma.

Scattered thunderstorms are developing late this afternoon
ahead of a cold front along and north of I-40. Storm coverage will
be more isolated along the front south of I-40. Increasing wind
shear ahead of an upper storm system, combined with increasing
instability as moisture streams north ahead of the front, will
yield an environment sufficient to support discrete rotating
storms during the late afternoon and evening hours. Low level
shear will be weak initially, but will strengthen during the early
evening hours. Thus, any sustained rotating storms could produce
a tornado during the early evening. Storms are expected to weaken
as they approach the Arkansas border by late evening as they
encounter a more stable environment.

The stronger thunderstorms will produce very heavy rainfall with rainfall
rates of around 1 inch per hour. Some areas across northeast Oklahoma could
see multiple rounds of thunderstorms this evening which will lead to locally
heavy rainfall amounts of 2 to 4 inches. This could lead to flooding of low lying areas.

Strong northwest winds, with gusts to 35 mph, will enter northeast
Oklahoma after midnight tonight. The strongest winds will be
confined to areas west of US highway 75.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
TUESDAY...High Wind Potential.
WEDNESDAY through FRIDAY...No Hazards.
SATURDAY and SUNDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
A cold front will approach the region this upcoming weekend,
bringing another chance for showers and thunderstorms. The severe
weather risk appears minimal at this point based on the latest
data.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Oct 9, 5:01 PM CDT, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Tulsa OK
501 PM CDT MON OCT 9 2017

OKZ054-055-060-092230-
Tulsa OK-Osage OK-Washington OK-
501 PM CDT MON OCT 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL OSAGE...SOUTHWESTERN
WASHINGTON AND NORTHERN TULSA COUNTIES UNTIL 530 PM CDT...

At 501 PM CDT, a strong thunderstorm was located near Skiatook,
moving north at 25 mph.

Dime size hail will be possible with this storm.

Locations in or near the path include...
Skiatook...                       Ramona...
Ochelata...                       Avant...

A severe thunderstorm watch remains in effect until 1000 PM CDT for
northeastern Oklahoma.

LAT...LON 3655 9586 3634 9595 3639 9609 3664 9603
TIME...MOT...LOC 2201Z 192DEG 23KT 3640 9599
Special weather statement, Oct 9, 5:15 PM CDT, 2 hours before
Special Weather Statement
National Weather Service Tulsa OK
515 PM CDT MON OCT 9 2017

OKZ054-092245-
Osage OK-
515 PM CDT MON OCT 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OSAGE COUNTY UNTIL
545 PM CDT...

At 515 PM CDT, a strong thunderstorm was located 6 miles north of
Walnut Creek State Park, moving northeast at 30 mph.

Dime size hail will be possible with this storm.

This storm will remain over mainly rural areas of southeastern Osage
County.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
northeastern Oklahoma.

LAT...LON 3626 9623 3632 9633 3653 9614 3644 9600
TIME...MOT...LOC 2215Z 220DEG 27KT 3634 9624
Special weather statement, Oct 9, 5:31 PM CDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Tulsa OK
531 PM CDT MON OCT 9 2017

OKZ055-056-092330-
Nowata OK-Washington OK-
531 PM CDT MON OCT 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WASHINGTON AND WESTERN
NOWATA COUNTIES UNTIL 630 PM CDT...

At 531 PM CDT, a strong thunderstorm was located 6 miles northeast of
Ochelata, moving northeast at 30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations in or near the path include...
Bartlesville...                   Nowata...
Dewey...                          South Coffeyville...
Copan...                          Delaware...
Lenapah...                        Wann...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
northeastern Oklahoma.

LAT...LON 3660 9567 3661 9600 3700 9590 3700 9552
TIME...MOT...LOC 2231Z 206DEG 27KT 3666 9589

69
Special weather statement, Oct 9, 5:52 PM CDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Tulsa OK
552 PM CDT MON OCT 9 2017

OKZ067-070-092315-
Muskogee OK-Wagoner OK-
552 PM CDT MON OCT 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WAGONER AND NORTH
CENTRAL MUSKOGEE COUNTIES UNTIL 615 PM CDT...

At 552 PM CDT, a strong thunderstorm was located 3 miles southwest of
Tullahassee, moving northeast at 25 mph.

Dime size hail will be possible with this storm.

Locations in or near the path include...
Muskogee...                       Wagoner...
Okay...                           Porter...
Tullahassee...

A severe thunderstorm watch remains in effect until 1000 PM CDT for
northeastern and east central Oklahoma.

LAT...LON 3569 9545 3581 9559 3598 9545 3586 9528
TIME...MOT...LOC 2252Z 218DEG 22KT 3580 9547
Local storm report, Oct 9, 6:10 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
610 PM CDT MON OCT 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     HAIL             2 S NOWATA              36.67N 95.64W
10/09/2017  E0.75 INCH       NOWATA             OK   PUBLIC

&&

PBS
Special weather statement, Oct 9, 6:26 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Tulsa OK
626 PM CDT MON OCT 9 2017

OKZ056-057-100030-
Craig OK-Nowata OK-
626 PM CDT MON OCT 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CRAIG AND EASTERN NOWATA
COUNTIES UNTIL 730 PM CDT...

At 626 PM CDT, a strong thunderstorm was located 6 miles northeast of
Nowata, moving northeast at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations in or near the path include...
Welch...                          Bluejacket...
Hollow...                         Pyramid Corners...
Centralia...                      Centrailia...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
northeastern Oklahoma.

LAT...LON 3679 9500 3660 9561 3660 9562 3691 9543
      3700 9543 3700 9504
TIME...MOT...LOC 2326Z 234DEG 25KT 3674 9552

69

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 9, 7:18 PM CDTSpecial Weather StatementTSARogers27 min
Oct 9, 7:37 PM CDTSpecial Weather StatementTSAOkmulgee23 min
Oct 9, 7:59 PM CDTSpecial Weather StatementTSARogers16 min
Oct 9, 8:01 PM CDTSpecial Weather StatementTSAOkmulgee29 min
Oct 9, 8:24 PM CDTSpecial Weather StatementTSACraig66 min
Oct 9, 8:31 PM CDTSpecial Weather StatementTSAWagoner44 min
Oct 9, 8:37 PM CDTSevere Thunderstorm WarningTSACherokee, Muskogee, Wagoner39 min
Oct 9, 8:44 PM CDTSevere Thunderstorm WarningTSACraig, Delaware, Ottawa48 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.